New York, 2018Flash Flooding in New York, September 28, 2018
September 28, 2018 · NWS OKX · 2 events in 2 counties and zones
As an area of low pressure and its associated warm front approached the region from the south, precipitation overspread the New York City metro area during the early morning hours of September 28th. With precipitable water values around 2 inches and much of the rain falling in just a few hours over an urban area, this resulted in isolated flash flooding in New York City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of low pressure and its associated warm front approached the region from the south, precipitation overspread the New York City metro area during the early morning hours of September 28th. With precipitable water values around 2 inches and much of the rain falling in just a few hours over an urban area, this resulted in isolated flash flooding in New York City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 28, 4:12 AM EST, 53 minutes earlier.
Area forecast discussion, Sep 28, 4:12 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
512 AM EDT Fri Sep 28 2018
.SYNOPSIS...
Low pressure will move northeast along a stalled frontal
boundary over the region through early this morning. High
pressure will build into the region through the weekend then
pass offshore early next week. Another cold front will approach
during the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wave of low pressure will move northeast across the Mid Atlantic
region through this morning, continuing to spread moderate to
heavy rain across the area. Rainfall totals up to 1 to 1.5
inches are possible across the region. The Flash Flood Watch
remains in effect until noon. Rain ends this afternoon from west
to east as the low pulls away.
Highs today should be in the upper 50s to low to mid 60s.
There will be a moderate rip current risk at the ocean beaches
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Dry weather conditions are expected Friday night into Saturday as
high pressure over the Ohio Valley builds across the area.
Temperatures Friday night should be in the mid to upper 50s.
Highs on Saturday will be in the upper 60s to lower 70s.
There will be a moderate rip current risk at the ocean beaches
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A strong upper ridge over the SE US and upper low over northern
Canada will result in zonal flow over most of the northern US
this weekend. As the upper level ridge strengthens heights over
the NE will rise in response. The forecast becomes uncertain
during the middle of next week as the remnants of Rosa in the
eastern Pacific move across Baja and eventually becomes picked
up into the westerlies and races across the country.
At the sfc, high pressure builds in from the Great Lakes over
the weekend and slides offshore early next week. Dry with near
to above normal temperatures are expected this weekend. The high
slides offshore early next week, with dry and warm weather
continuing on Mon. The 12z EC has trended towards the GFS for
the middle of the week with a frontal boundary slowly dropping
southward through New England. The remnant energy of Rosa
currently appears to pass well to the north, but some of her
moisture may impact the local area as the frontal boundary moves
through. It is too early to know whether heavy rain will be
possible at this time, but needs to be monitored over the coming
days.
Temperatures will remain above normal through the middle of next
week.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Low ceilings and changing wind directions this morning as low
pressure tracks just south of Long Island. Weak high pressure
follows for late in the day.
Widespread IFR conditions will develop this morning in a
moderate to occasionally heavy rainfall. This will be a fast
moving system with the rain exiting the area from west to east
from mid to late morning for the NYC metro and Lower Hudson
Valley terminals and by early afternoon for the far eastern
terminals. Ceilings will be slow to improve through the day with
VFR conditions developing late this afternoon into this
evening.
A east flow is expected overnight, with gusts up to 20 kt near
the coast. Winds will back to NE and then N after 12Z, and
eventually to NW as the low passes to the east. Winds will
quickly diminish in the afternoon as high pressure builds in.
Wind for the first half of tonight will go light and variable
and then a light SW.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KJFK haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KLGA haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KEWR haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
KHPN TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
KISP TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Friday night-Tuesday...VFR.
&&
.MARINE...
SCA remains in effect for the ocean waters this morning, but a SCA
has been added to all other waters except NY Harbor for the morning
hours. Thinking is that gusts probably reach criteria as a low
pressure center passes through or just south of the waters. There is
a chance that 5-ft seas could linger on the outer ocean waters east
of Moriches Inlet into early afternoon.
Winds and seas then subside through the rest of the day into
tonight. A weak pressure gradient with then maintain sub-SCA
conditions through Monday, with Tuesday probably remaining under
advisory criteria as well.
&&
.HYDROLOGY...
A Flash Flood Watch is in effect until noon for most of the
local area. Rainfall totals of up to 1 to 1 1/2 inches are
possible today as a wave of low pressure moves across the area.
This could result in urban and poor drainage flooding.
&&
.TIDES/COASTAL FLOODING...
Based on latest observations and models averaging a little too high
with tide forecasts recently, it appears that tide levels will fall
just short of minor flooding benchmarks with the late morning/early
afternoon tide cycle today. Winds should be in the process of
shifting offshore an hour or two before the time of high tide,
working against flooding. There is a chance that one of the tidal
gauges just reaches its minor flooding benchmark along the south
shore bays of western LI/Queens/Brooklyn or along Western LI Sound,
but thinking is that this probability doesn't warrant a coastal
flood statement.
Astronomical tides lower thereafter, so there aren't any concerns
with flooding tonight or Saturday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>011.
NY...Flash Flood Watch until noon EDT today for NYZ069>075-176>179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until noon EDT today for ANZ330-335-340-
345.
Small Craft Advisory until noon EDT today for ANZ350-353-355.
&&Hazardous weather outlook, Sep 28, 2:30 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
330 AM EDT Fri Sep 28 2018
CTZ005>011-NJZ002-004-006-103>108-NYZ069>075-176>179-290800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
330 AM EDT Fri Sep 28 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ067-068-290800-
Orange-Putnam-
330 AM EDT Fri Sep 28 2018
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Moderate to heavy rain may result in isolated flash flooding this
morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-290800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 AM EDT Fri Sep 28 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ012-NYZ078>081-290800-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
330 AM EDT Fri Sep 28 2018
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and Tonight.
Moderate to heavy rain may result in isolated flash flooding this
morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Flash Flood, Queens
- When
- September 28, 5:05 AM EST to 5:38 AM EST
- Where
- Queens County, 0.58 mi SSW of College Pt to 0.32 mi SSW of College Pt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.772, -73.833
Linden Place was closed due to flooding north of I-678 (Whitestone Expressway) in College Point, Queens.
Flash Flood, Richmond
- When
- September 28, 5:08 AM EST to 5:38 AM EST
- Where
- Richmond County, 1.26 mi SSW of Oakwood Hgts to 1.08 mi SSW of Oakwood Hgts
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.554, -74.141
Amboy Road was blocked at Bay Terrace with a couple cars stuck in flood waters under the Staten Island Railway train trestle in the Bay Terrace section of Staten Island.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in New Mexico, September 28, 20182 deaths · 1 injured · 1 event
- Flooding in Maryland, September 28 to 30, 201823 events
- Coastal Flood in District of Columbia, September 28 to 30, 20185 events
- Waterspouts in Lake Ontario, September 28, 20182 events
- Damaging Wind in Florida, September 28, 2018$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786338, 786340.